Now Reading
Most fatal overdoses are accidental: HHSC Pharmacist

Most fatal overdoses are accidental: HHSC Pharmacist

As the world observes International Overdose Awareness Day, A Hamilton Health Sciences clinical pharmacist says he would like to see Naloxone kits as common as first aid kits, fire extinguishers and EpiPens.

“The stats for this year alone are alarming,” says Harsit Patel, a Clinical Pharmacist in the Emergency Department at Hamilton Health Sciences. “From January to August 21st, Hamilton Paramedic Services have responded to 489 incidents related to suspected opioid poisonings. The truth is this can happen to anyone taking or with access to an opioid. Recognizing the signs of an opioid overdose or poisoning and acting quickly could make the difference between successfully reversing the effects of an overdose, and not.”

“As a pharmacist, I see the impact of the opioid crisis first-hand. I think it’s important for Hamiltonians to be a part of the response by knowing the signs of an opioid poisoning and having a naloxone kit easily accessible,” says Harsit Patel, a Clinical Pharmacist in the Emergency Department at Hamilton Health Sciences. “You can get naloxone at your local Hamilton pharmacy at no cost, no questions asked, and receive training on how to use it.” 

About 96 per cent of opioid overdoses are not intentional, they’re accidental,” Patel told Global News ahead of International Overdose Awareness Day on Wednesday.

“So my role as a pharmacist and hospital employee, when we get patients who overdose or just asking for a kit, is to educate them.”

View Comments (0)

Leave a Reply

Your email address will not be published.

© 2022 The Bay Observer. All Rights Reserved.

Scroll To Top